There has been no established pharmacologic treatment for dysesthesia so far in the literature. however, I was fortunate enough to see quite a few patients presenting similar symptoms as yours. these patients were cured by systemic administration of amitryptyline.By the way, i am a general dentist and orofacial pain specialist. I may return to N'Y next year and practise dentistry there.
Pharmacologic management of dysesthesia is delivered based on trial and error. Topical application of capsicin in the oral affected site may be effective for short term relief.But it may yield burning sensation for a while. Sometimes it may need to be combined with topical analgesics, such as lidocain. Long term relief may be achieved with clonazepam topically. You may need to consult with an orofacial pain specialist or neurologist. As mentioned earlier, amitryptyline has cured all of my patients. So far, I have not tried other medications yet. If you don't repond to amitryptyline therapy, and if I were your treating dentist, I would try clonazepam and other neuroleptic drugs, such as neurontin(gabapentin), baclofen. The choice of medication depends on your medical condition and tolerence to the adverse effects of drugs.
Amitryptyline needs to to be titrated individually. Generaaly, the starting dose is 10 mg or 25 mg before bed time. titrated weekly or 3 days. My patients responed in a couple of days. One week treament totally cured their dysesthesia. However, each individual is different. Patients like ytou are rare. I have treated less than 10 pateints in 20 years of practice. You need to discuss the treatment with your neurologist or dentist. I have no idea of your medical conditions. Above all, the decision is your primary doctor.
Your presentations suggest you are having dysgeusia and dysesthesia of certain intraoral sites. It appears that there is no pathology identified. Possibly there are peripheral and central nervous dysfunction involved. Pharmacologic management is probably helpful. Seeing an orofacial pain specialist is advised.
The potency of various forms of amitryptyline is probably similar.If I were your treating dentist, assuming your medical condition permits, I would start 50mg/day as the starting dose at present. The dose can be administered either 50mg before bed or #1 25mg, B.I.D. depending on which way of administration yjelding least adverse effect. If no therapeutic effect achieved in the first week, I would increse 25mg weekly until therapeutic effect achieved or you can not tolerate the dose.In the mean time, I would also suggest nutritional supplement of alpha-lipoic acid 600mg/day, if financially affordable. If therapeutic effect is not achieved by the regimen100mg/day of amitryptyline,I would also add topical administration of clonazepam 0.25 mg, #1 T.I.D., which is taken as lozenge, 3-5 minutes, then spit out. This is a well documented regimen for peripheral sensitization involvement.and systemic effect is minimal. If monotherapy of amitryptyline is not responsive, combination therapy warrants a trial. Addition of baclofen or neurontin may be beneficial. However, it's your neurologist 's call, please discuss with your neurologist.I figure block appears to mean restraint or limit. let me know this verbal English.Thank you.
I am seeing my primary doctor this Tuesday. I am taking your suggestions and input to him. I am sure he will want me to see my neurologist, that I've seen before. I will keep you updated, especially after I see my neurologist. I truly can't thank you enough for your time and effort trying to help me. You are more than a great doctor, you are a great person. God bless you.
I have no problem discussing it on the public forum. I am not sure why I sent it as a personal message. The only question I have, is before I see my doctor in a few days, do you think it wise that I try Elavil or some other form of Amitryptyline again? It has been over 4 and a half years and the most I took was 50 mgs. Would trying more be a least an option in your opinion. You are truly a good man and I thank you so much for your time and your knowledge and your kindness in responding to me. God bless you!
Doctor it was Elavil that I took. I was on it for about 3-4 weeks, 4 and a half years ago. I was taking at the end 50 mg tabs before bed. The doctor at U of M said she would try 75 mg if that didn't work, but after calling pharmacist, I never did do that. She was treating me for burning mouth syndrome which she said, I had only a few symptoms. It is not burning mouth it is, it is a form of dysesthesia, which you wrote to me earlier.
I went over my history of medications. I am frustrated. A doctor at the University of Michigan put me on amitryptyline about a year after my problem started. Not sure how much I took or how long I was on it. I just know it didn't work for me. I am going to get with pharmacist and see how much I took. Do you think it is worth my time to try it again? I am seeing my primary doctor Tuesday about taking it again. Would value your input, and I will try not to bother you anymore. Thanks again Doctor.
Thanks again doctor. I have a question about amitryptyline. How much would you say a person should take and how long does it take for it to work? Also do you have to take it long term or does it eventually clear up the problem? Thank you so much for your input on this. I truly appreciate it.
Thanks so much for your input. Are you a doctor or dentist? You seem to know more about this condition than any doctor I have seen. I have seen plenty of them too. Your insights on dysesthesia are very good. No one has ever mentioned this to me before. But that is exactly what I have is an unpleasant abnormal sensation produced by normal stimuli. I have been to a neurologist and he tried several medications, but none worked. He may have used this term, but I do not recall him using it. We gave each one about a month, sometimes less.
Believe it or not, one site I went to about dysesthesia, mentioned diabetics take a cream with capsaicin to relieve their discomfort. Why couldn't I apply some capsaicin orally, the granule kind, not the cream of course. Again thank you for your response and your knowledge. I would truly appreciate hearing from you again.